CaltechAUTHORS
  A Caltech Library Service

Probability distribution of astrophysical gravitational-wave background fluctuations

Ginat, Yonadav Barry and Desjacques, Vincent and Reischke, Robert and Perets, Hagai B. (2020) Probability distribution of astrophysical gravitational-wave background fluctuations. Physical Review D, 102 (8). Art. No. 083501. ISSN 2470-0010. https://resolver.caltech.edu/CaltechAUTHORS:20201002-091639268

[img] PDF - Published Version
See Usage Policy.

523Kb
[img] PDF - Submitted Version
See Usage Policy.

850Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20201002-091639268

Abstract

The coalescence of compact binary stars is expected to produce a stochastic background of gravitational waves (GWs) observable with future GW detectors. Such backgrounds are usually characterized by their power spectrum as a function of the frequency. Here, we present a method to calculate the full one-point distribution of strain fluctuations. We focus on time series data, but our approach generalizes to the frequency domain. We illustrate how this probability distribution can be evaluated numerically. In addition, we derive accurate analytical asymptotic expressions for the large strain tail, which demonstrate that it is dominated by the nearest source. As an application, we calculate the distribution of strain fluctuations for the astrophysical GW background produced by binary mergers of compact stars in the Universe, and the distribution of the observed confusion background obtained upon subtracting bright, resolved sources from the signal. We quantify the extent to which they deviate from a Gaussian distribution. Our approach could be useful for the spectral shape reconstruction of stochastic GW backgrounds.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1103/physrevd.102.083501DOIArticle
https://arxiv.org/abs/1910.04587arXivDiscussion Paper
ORCID:
AuthorORCID
Ginat, Yonadav Barry0000-0003-1992-1910
Reischke, Robert0000-0001-5404-8753
Perets, Hagai B.0000-0002-5004-199X
Additional Information:© 2020 American Physical Society. Received 13 October 2019; revised 3 July 2020; accepted 10 August 2020; published 1 October 2020. We would like to thank Adi Nusser for helpful discussions and the anonymous referee for a helpful criticism of our paper. Y. B. G. acknowledges support from the Technion Jacobs scholarship. V. D. and R. R. acknowledge funding from the Israel Science Foundation (Grants No. 1395/16 and No. 255/18). V. D. would also like to thank the Munich Institute for Astro- and Particle Physics of the DFG cluster of excellence “Origin and Structure of the Universe,” and the Institut d’Astrophysique de Paris for their hospitality during the completion of this work. H. B. P. acknowledges support from the Merle Kingsley fund at Caltech.
Group:TAPIR
Funders:
Funding AgencyGrant Number
TechnionUNSPECIFIED
Israel Science Foundation1395/16
Israel Science Foundation255/18
Deutsche Forschungsgemeinschaft (DFG)UNSPECIFIED
Caltech Merle Kingsley FundUNSPECIFIED
Issue or Number:8
Record Number:CaltechAUTHORS:20201002-091639268
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20201002-091639268
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:105749
Collection:CaltechAUTHORS
Deposited By: Tony Diaz
Deposited On:02 Oct 2020 16:34
Last Modified:02 Oct 2020 16:34

Repository Staff Only: item control page